Invirase (saquinavir) and Norvir (ritonavir) are antiviral medications given together to treat HIV infection. Norvir is given at a low dose with Invirase in order to increase the level of Invirase in the body. This is a process known as "boosting."I like the last line: "...talk to their healthcare professional."
FDA's analysis of these data is ongoing. However, healthcare professionals should be aware of this potential risk for changes to the electrical activity of the heart. Invirase and Norvir should not be used in patients already taking medications known to cause QT interval prolongation such as Class IA (such as quinidine,) or Class III (such as amiodarone) antiarrhythmic drugs; or in patients with a history of QT interval prolongation.
Patients should not stop taking their prescribed antiviral medications. Patients who are concerned about possible risks associated with using Invirase and Norvir should talk to their healthcare professional.
What that really means is that if you're on these two medications, you should get an EKG right away to see if your QT interval is prolonged. If it is, your doctor will have to decide which (if any) drug might need to have its dose adjusted or be stopped.
This problem is a common one in patients on many different medications that can interact and cause QT interval prolongation on the EKG and these antivirals need to be added to a long list of other medications. QTDrugs.org has a fairly comprehensive listing of them.
Be careful out there...